NuCara Pharmacy Is Now Dispensing Opioid Antidote

shutterstock_102778976

NuCara Pharmacy is now dispensing opioid antidote, naloxone, without a prescription in its Iowa and North Dakota pharmacy locations. This service is available at full-service pharmacies only and is not currently available at telepharmacy locations.

According to CDC, “Drug overdose deaths in the United States have more than doubled since 1999. From 1999 to 2014, more than 165,000 people have died in the U.S. from overdoses related to prescription opioids.”

A new law allows trained Iowa and North Dakota pharmacists to dispense naloxone to an individual at risk of an opioid-related overdose, or a person who may be in a situation to help an individual at risk of an opioid-related overdose. This law is intended to offer expanded access to a safe and effective opioid reversal medication in hope to help save lives through drug overdose prevention and education.

What is naloxone?

Naloxone hydrochloride, also called naloxone, is an opioid antidote used for reversing opioid-related overdose in the incident of consumption of one or more opioid drugs causing a drug overdose event.

The pharmacist determines the appropriate naloxone product to be dispensed. Naloxone products include:

  • Intranasal naloxone with atomizer
  • Intranasal naloxone spray
  • Intramuscular auto-injector naloxone

Who can eligible to obtain naloxone?

  • An individual at risk of an opioid-related overdose
  • A family member, friend or any person in situation to help an individual at risk of an opioid-related overdose
  • A first responder employed by a service program, law enforcement agency or fire department
  • If eligible recipient is a minor, a parent or guardian should provide consent.

Signs and symptoms of an individual experiencing opioid-related overdose:

  • A history of current use of narcotics or opioid or fentanyl patches on the skin or needle in the body
  • Unresponsive or unconscious individuals
  • Individuals who are not breathing or have slow/shallow respirations
  • Individuals who have snoring or gurgling sounds
  • Blue lips and/or nail beds
  • Pinpoint pupil
  • Clammy skin

Note that individuals in cardiac arrest share many of the same symptoms as those experiencing opioid-related overdose. Individuals who have no pulse, are in cardiac arrest and require CPR.

If you or another individual experience an opioid-related overdose, call 911 or seek emergency medical attention immediately.

How to Seek Help for Addiction to Prescription Drugs

Information and referrals for prescription drugs and other substance abuse services:

Drug Rehab Services allows you to locate help from drug and alcohol centers in the United States. Their helpline provides free and confidential information and referrals for alcohol and other drug abuse problems and related concerns.

24/7 service: 1-800-304-2219

http://www.addicted.org

Other ways for confidential treatment:

  • Talk to your doctor.
  • Talk to your health insurance company.
  • Many employers offer employee assistance programs that help support and direct individuals experiencing problems with substance abuse towards the right path.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s